Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Topeka, KS

May 27, 2017Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2017, 4:36 PM CDT for Coffey County, Kansas. It was in force for 2 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 4:36 PM CDT (21:36 UTC)
Expired
May 27, 2017, 4:38 PM CDT
In force
2 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coffey County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS53 KTOP 272136
SVRTOP
KSC031-272215-
/O.NEW.KTOP.SV.W.0069.170527T2136Z-170527T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
436 PM CDT SAT MAY 27 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Coffey County in east central Kansas...

* Until 515 PM CDT

* At 436 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Westphalia, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Burlington and New Strawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9578 3833 9578 3837 9551 3819 9552
TIME...MOT...LOC 2136Z 271DEG 35KT 3826 9557 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
1 follow-up statement
381 
WWUS53 KTOP 272138
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
438 PM CDT SAT MAY 27 2017

KSC031-272148-
/O.CAN.KTOP.SV.W.0069.000000T0000Z-170527T2215Z/
Coffey-
438 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COFFEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3821 9578 3833 9578 3837 9551 3819 9552
TIME...MOT...LOC 2137Z 271DEG 35KT 3826 9555 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 27, 3:18 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Sat May 27 2017

.SHORT TERM...(This evening through Sunday)
Issued at 316 PM CDT Sat May 27 2017

Thunderstorms moved east of the area early this afternoon which
resulted in mesoscale subsidence and drying across northeast
Kansas. This was evident on the 18Z special TOP sounding which was
dry and relatively stable. The airmass may recover enough to
support continued thunderstorm chances with a low risk of severe
weather mainly from large hail. Mid-level lapse rates were around
8.5 C which favored hail if there was enough low-level moisture to
produce storms. What storms we see will likely be slightly
elevated and not surface based. The area of extreme instability
coupled with favorable shear should remain south of our area.
Expect all of the thunderstorms to exit the area by early evening.
Model soundings suggest saturation below the frontal inversion
tonight which supports cloudiness. Recent runs of the HRRR keeps
showers together as they move out of Colorado and across Kansas
late night. Will not alter the forecast based on this due to lack
of confidence, but it is something to watch.

.LONG TERM...(Sunday night through Saturday)
Issued at 316 PM CDT Sat May 27 2017

Overall, the upper air pattern remains PNA with west coast ridging
and an upper trough over the upper Mississippi valley. Cool
Canadian air should move into Kansas tonight and Sunday in
association with a polar high pressure system building south
through the plains. This should result in dry and relatively cool
weather through the balance of the holiday weekend.

The surface ridge eventually moves east by midweek allowing for
return flow and increased moisture and instability. This along
with weak disturbances is enough to support small pops in the
extended forecast. Temperatures should slowly warm to slightly
above normal by the end of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1234 PM CDT Sat May 27 2017

Kept VCTS due to additional instability today with afternoon
heating although severe threat should be southeast of the TAF
locations. Continued forecast of MVFR cigs as cooler air comes in
tonight followed by VFR late tonight and Sunday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, May 27, 2:42 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
242 PM CDT Sat May 27 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-281945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
242 PM CDT Sat May 27 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few thunderstorms will be possible along and south of interstate
35 this afternoon. Large hail and strong wind gusts will be the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances return later in the week, with increasing
coverage of storms possible late Wednesday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 27, 12:07 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             RANTOUL                 38.55N 95.10W
05/27/2017  E1.00 INCH       FRANKLIN           KS   PUBLIC

            A FEW QUARTER SIZE STONES.

&&

BD
Local storm report, May 27, 3:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             9 SW OLPE               38.19N 96.30W
05/27/2017  E1.75 INCH       LYON               KS   TRAINED SPOTTER

&&

BB
Local storm report, May 27, 3:44 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     10 WNW OLPE             38.30N 96.35W
05/27/2017  E70 MPH          LYON               KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH GUST ON THE KANSAS
            TURNPIKE AT THE LYON COUNTY LINE.
            ACCOMPANIED BY QUARTER SIZE HAIL.

&&

BB
Local storm report, May 27, 3:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             10 WNW OLPE             38.30N 96.35W
05/27/2017  E1.00 INCH       LYON               KS   TRAINED SPOTTER

            ON THE KANSAS TURNPIKE AT THE LYON COUNTY
            LINE. ACCOMPANIED BY 60-70 MPH WIND.

&&

BB
Local storm report, May 27, 3:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             3 WSW OLPE              38.25N 96.21W
05/27/2017  E0.75 INCH       LYON               KS   TRAINED SPOTTER

&&

BB
Local storm report, May 27, 3:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             OLPE                    38.26N 96.17W
05/27/2017  E0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:52 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic23 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley, Washington34 min
May 27, 5:27 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley48 min
May 27, 6:33 AM CDTSpecial Weather StatementTOPJackson, Marshall, Nemaha, Pottawatomie, Shawnee, Wabaunsee27 min
May 27, 6:55 AM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson50 min
May 27, 7:46 AM CDTSpecial Weather StatementTOPBrown, Jefferson29 min
May 27, 10:03 AM CDTSpecial Weather StatementTOPMorris42 min
May 27, 10:43 AM CDTSpecial Weather StatementTOPLyon47 min
May 27, 10:48 AM CDTSevere Thunderstorm WarningTOPLyon23 min
May 27, 11:33 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage24 min
May 27, 11:59 AM CDTSevere Thunderstorm WarningTOPFranklin16 min
May 27, 3:18 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 27, 3:58 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.